MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / XCELA PASV; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / XCELA PASV; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H96560M1831041
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As the reported sheath is purchased by angiodynamics from (b)(4), the returned sample will be sent to the manufacturer for evaluation along with a supplier corrective action request (scar).Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
During an ir picc placement procedure the radiologist went to break the peel-away sheath, and the tabs broke off.When the tabs broke off, the sheath slipped into the patient's arm and became unretrievable.They had to call in a cardiovascular surgeon to perform a cutdown and retrieve the sheath.
 
Additional Manufacturer Narrative
A review of the device history records (dhr) was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The january 2017 complaint report was reviewed for the xcela pasv picc product family and the failure mode, " sheath handle detached - both." no adverse trend was indicated.The used sheath, as well as an unused, returned sheath from the reported lot, was returned to angiodynamics and the reported failure was confirmed.As the sheath is a purchased component for angiodynamics, the returned samples, as well as a supplier corrective action request (scar) were forwarded to greatbatch medical ltd, the manufacturer.The scar response from greatbatch stated that the root cause of the device failure was that the sheath tubing was placed too low in the handle during molding.Possible causes of this condition are operator error in tube placement, or the tube blowing off the core pin during the molding cycle.Greatbatch has initiated a capa to further investigate handle detachment issues.Angio dynamics incoming inspection of the sheaths includes a visual aql to verify that the sheath tubing is undamaged, is free of defects, meets dimensional specification, and that it properly breaks at the hub an separates into two complete pieces when the wings are pulled apart.(b)(4).

Brand Name
ANGIODYNAMICS / XCELA PASV
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key5748231
Report Number1317056-2016-00094
Device Sequence Number10763338
Product Code LJS
UDI-Device IdentifierH96560M1831041
UDI-PublicH96560M1831041
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K091261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2017
Device Catalogue NumberH96560M1831041
Device Lot Number4997477
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/01/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/24/2016
Supplement Report FDA Received Date03/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR